Texas, 2003

Hail and Damaging Wind in Texas, September 10, 2003

September 10, 2003 · NWS MAF · 3 events in 3 counties and zones

Severe thunderstorms resulted in very large hail and damaging winds across parts of West Texas during the afternoon and evening of the 10th. The hardest hit areas included the northeast Permian Basin, where hail as large as baseballs was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
$250,000
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Severe thunderstorms resulted in very large hail and damaging winds across parts of West Texas during the afternoon and evening of the 10th. The hardest hit areas included the northeast Permian Basin, where hail as large as baseballs was reported. Despite multiple reports of very large hail, no reports of significant damage to property or agricultural crops were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Sep 10, 1:58 PM CST, 2 hours 27 minutes earlier.

Area forecast discussion, Sep 10, 1:58 PM CST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
258 PM CDT WED SEP 10 2003

.SHORT TERM...
A STRONG MID AND UPPER LEVEL TROUGH TRANSLATING EAST ACROSS THE
CENTRAL ROCKIES WILL BE THE MAIN WEATHER FEATURE OF INTEREST FOR THE
SHORT TERM FORECAST. UPPER AIR ANALYSES ALONG WITH WV SAT LOOP
REVEAL A STRONG JET ROTATING AROUND THE SOUTHERN PERIPHERY OF THIS
TROUGH. THE SYSTEM IS ALSO PACKING SOME COOL AIR AS A COUPLE OF
SITES OVER THE HIGHER TERRAIN OF THE COLORADO ROCKIES HAVE BEEN
REPORTING SNOW THIS MORNING. CONVECTION IS ONCE AGAIN EXPECTED FOR
OUR AREA. WE EXPECT STORMS TO FIRE OVER THE HIGHER TERRAIN OF THE
WESTERN CWA GIVEN ADEQUATE MOISTURE...DAYTIME HEATING AND 7H-5H
LAPSE RATES NEAR 7.5C/KM. MULTICELL STORMS ARE ANTICIPATED THIS
EVENING AND A FEW MAY BECOME SEVERE PRODUCING HAIL/STRONG WINDS
GIVEN RELATIVELY LOW WET-BULB ZERO HEIGHTS AND INVERTED-V FORECAST
SOUNDINGS. ISOLATED SUPERCELLS WILL ALSO BE POSSIBLE TONIGHT AS THE
LOW-LEVEL JET CRANKS UP AND MID-LEVEL WINDS INCREASE AS THE UPPER
TROUGH NEARS THE AREA. IN GENERAL...THE CURRENT POP STRUCTURE LOOKS
GOOD AND WE WILL ALSO CONTINUE THE SEVERE WORDING IN THE ZFP. WIND
GRIDS GENERALLY LOOK FINE...EXCEPT OVER THE GUADALUPE MOUNTAINS
WHERE WE ANTICIPATE SLIGHTLY STRONGER WINDS THAN THE PREVIOUS
FORECAST. MIN TEMPS WERE ALSO RAISED GIVEN PROGGED DEW POINTS/CLOUD
COVER.

&&

.LONG TERM...
MODELS INITIALIZED FAIRLY WELL ON UPPER LVL LOW CURRENTLY OVR WY...
AS WELL AS ASSOCIATED PAC FRONT EXTENDING FM SW AZ...TO CNTRL CO...TO
WRN ND.  AS SUCH...FRONT SHOULD BE THRU SE NM BY MID AFTERNOON THU...
BUT STILL THINK MODELS ARE UNDERESTIMATING IT A BIT ON TIMING.  WILL
CONTINUE CONCENTRATING BEST CHANCES IN THE SE ZONES ALONG WHERE
FRONT MAY SLOW A BIT AS THE DAY PROGRESSES.  H85 TEMP PROGS
INDICATE COOLER AIR BEHIND THE FRONT SHOULD BRING TEMPS THU TO
SEASONAL NORMALS...ALTHOUGH GUIDANCE PRODUCTS VARY CONSIDERABLY ON
JUST HOW CLOSE.  WILL USE A BLEND...GOING ON H85 ETA PROGS...WHICH
INITIALIZED WELL.

AS FRONT EXITS SE THU EVENING...CONVECTIVE ACTIVITY SHOULD BEGIN
TAPERING OFF NW-SE. BELIEVE FRONT WILL MOVE FAST ENOUGH TO YANK POPS
FM THE 4TH PD...AND WILL KEEP FRI DRY UNDER GOOD SUBSIDENCE AS TROUGH
AXIS PASSES.  ZONAL FLOW ENSUES FRI-SAT...BEFORE A SECONDARY
TROUGH MOVES THROUGH THE FA AND BACKDOORS ANOTHER FRONT SUNDAY
MORNING.  THIS LOOKS TO BE A MORE POTENT FRONT...AND SHOULD RESULT
IN THE COOLEST TEMPS FOR THE AREA SINCE LAST SPRING...ABOUT MID 70S
FOR KMAF.  CONSIDERING THE CONSISTENT TIMING/STRENGTH OF THIS FRONT
BETWEEN GFS MODEL RUNS...HAVE INCREASE POPS SUN BY 10 PCT.

GRADUAL WARMUP SHOULD FOLLOW THROUGH THE EXTENDED.  MRF HINTS AT
BRINGING A WEAK TROUGH N OF THE AREA TUE NIGHT...BUT THE EURO IS
MUCH SLOWER WITH THIS FEATURE.  GIVEN THE DISAGREEMENT...WILL KEEP
REST OF THE EXTENDED DRY.

&&

.PRELIMINARY POINT TEMPS/POPS...
MAF 71 83 60 77 / 40 40 10 00
CNM 63 83 54 81 / 30 20 10 00
MRF 57 81 49 73 / 30 30 20 00
FST 71 87 58 78 / 30 40 20 00

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
.TX...NONE.
.NM...NONE.

&&

06/44
Hazardous weather outlook, Sep 10, 1:30 PM CST, 2 hours 55 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-111000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
230 PM CDT WED SEP 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT OVER THE
SOUTHEAST NEW MEXICO PLAINS...PERMIAN BASIN AND WESTERN LOW ROLLING
PLAINS. THUNDERSTORMS MAY PRODUCE DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION ACROSS THE SOUTHEAST NEW MEXICO PLAINS...PERMIAN
BASIN AND WESTERN LOW ROLLING PLAINS MAY BE REQUESTED THIS EVENING.

PLATT

The radar

The Midland/Odessa radar (KMAF), 155 km away, was scanning. The volume nearest the first event began at 22:24 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pecos

When
September 10, 4:25 PM CST
Where
Pecos County, 24 mi SSW of Bakersfield
Measured
57 kt (66 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
30.567, -102.433

Large limbs measuring "several inches" in diameter were broken off of trees at a rural residence in far southeast Pecos County by severe thunderstorm winds.

Hail, Scurry

When
September 10, 7:37 PM CST to 7:50 PM CST
Where
Scurry County, 2 mi W of Knapp
Measured
2.75 in hail
Property damage
$10,000
Crop damage
$250,000
Reported by
TRAINED SPOTTER
Coordinates
32.650, -101.150

Two reports were received of baseball size hail along Farm to Market Road 1610 west of Knapp. The local newspaper editor reported windows knocked out of rural homes by the large hail stones. Several second hand reports of crop damage were received, but local authorities said the damage was very isolated in nature. Roof and vehicle damage also resulted.

Hail, Mitchell

When
September 10, 7:55 PM CST to 8:07 PM CST
Where
Mitchell County, Colorado City
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.400, -100.850

Golfball hail was reported in the Colorado City vicinity.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2003Every state in 2003This day in weather historyWarnings in Texas, September 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337594, 5337230, 5337231.